Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 166, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 21, 2019, 9:16 PM CDT for Jackson County, Nemaha County, Pottawatomie County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2019, 9:16 PM CDT (02:16 UTC)
- Expired
- Jun 21, 2019, 10:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, KS, Nemaha County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 64 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 7:01 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3112 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 424 m²/s²
- 0-3 km storm-relative helicity
- 623 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 41.0
The text
As transmitted.
256
WUUS53 KTOP 220216
SVRTOP
KSC085-131-149-220300-
/O.NEW.KTOP.SV.W.0166.190622T0216Z-190622T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
916 PM CDT Fri Jun 21 2019
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
East central Pottawatomie County in northeastern Kansas...
Southeastern Nemaha County in northeastern Kansas...
Central Jackson County in northeastern Kansas...
* Until 1000 PM CDT.
* At 915 PM CDT, a severe thunderstorm was located over Havensville,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail. Penny-sized hail
was recently reported with this storm.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Holton, Circleville, Soldier and Potawatomi Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3955 9558 3924 9584 3942 9613 3964 9596
TIME...MOT...LOC 0215Z 294DEG 20KT 3952 9605
HAIL...1.00IN
WIND...60MPH
$$
Skow2 follow-up statements
387
WWUS53 KTOP 220238
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
938 PM CDT Fri Jun 21 2019
KSC131-149-220246-
/O.CAN.KTOP.SV.W.0166.000000T0000Z-190622T0300Z/
Pottawatomie-Nemaha-
938 PM CDT Fri Jun 21 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL POTTAWATOMIE AND
SOUTHEASTERN NEMAHA COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Kansas.
LAT...LON 3924 9584 3937 9603 3956 9602 3955 9558
TIME...MOT...LOC 0236Z 294DEG 20KT 3947 9591
$$
KSC085-220300-
/O.CON.KTOP.SV.W.0166.000000T0000Z-190622T0300Z/
Jackson-
938 PM CDT Fri Jun 21 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL JACKSON COUNTY...
At 936 PM CDT, a severe thunderstorm was located near Circleville,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Holton, Circleville, Soldier and Potawatomi Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3924 9584 3937 9603 3956 9602 3955 9558
TIME...MOT...LOC 0236Z 294DEG 20KT 3947 9591
HAIL...1.00IN
WIND...60MPH
$$
Skow719
WWUS53 KTOP 220252
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
952 PM CDT Fri Jun 21 2019
KSC085-220301-
/O.EXP.KTOP.SV.W.0166.000000T0000Z-190622T0300Z/
Jackson-
952 PM CDT Fri Jun 21 2019
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JACKSON COUNTY WILL
EXPIRE AT 1000 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Kansas.
LAT...LON 3924 9584 3937 9603 3956 9602 3955 9558
TIME...MOT...LOC 0251Z 294DEG 20KT 3944 9581
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:08 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 21, 7:08 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Topeka KS 708 PM CDT Fri Jun 21 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Saturday) Issued at 357 PM CDT Fri Jun 21 2019 As of mid-afternoon, surface obs showed an area of low pressure in south-central KS with a dryline extending southward into extreme western OK and the TX panhandle. An associated inverted trough axis stretched north of the low into north-central KS. Water vapor imagery continued to show a low and associated amplified mid/upper trough over the western CONUS, placing the central Plains under southwest flow aloft. A weak wave embedded in the upper flow was evident over CO. Active weather with several opportunities for thunderstorms and heavy rain will continue while the current pattern persists. Following the two rounds of convection that occurred last night and this morning, the remainder of the afternoon and evening are expected to remain dry for most of the area. BUFKIT forecast soundings showed a strong elevated mixed layer in place with warm temperatures around 700 mb. Soundings continue to show warm air aloft keeping the region capped through much of the night. Without any strong evidence of a forcing mechanism for much of the area overnight, thinking chances for storm development will stay fairly low. The best chance for thunderstorms tonight looks to be in far northeastern KS as a low level jet increases and interacts with a warm front currently located across northern MO. Models are not in good agreement with placement of rain tonight so confidence is not overly high in any one solution. Have maintained a slight chance POPS for our northern counties to account for the jet interacting with current boundaries. Otherwise, expecting much of the area to remain dry until Saturday afternoon when chances increase. .LONG TERM...(Saturday night through Friday) Issued at 357 PM CDT Fri Jun 21 2019 Sometimes as an event draws closer, confidence in its evolution can drop a bit. This is one of those times. Still appears active wx on tap for the weekend as seasonably strong short-wave trough crosses Rockies and into Plains. Important mesoscale features are not particularly clear at this point and are a critical key to where most impactful weather will occur late Saturday. Convection-allowing models' solutions are significantly divergent, offering little confidence in what the radar will look like Saturday evening. Forecast is based on the idea that boundary layer will have plenty of time to destabilize on Saturday and that no leftover mesoscale boundaries will impede convergent flow into synoptic-scale boundary. Ahead of this boundary, which looks like it may extend from roughly Seneca to Council Grove by late afternoon Saturday, airmass will be very unstable with SREF plumes showing 6000 J/kg mean MLCAPE. MLCIN values erode to near 0 J/kg by 22Z or so, thus it appears convection along/east of boundary will be widespread. There may be a narrow window where bulk shear values support supercellular activity when storms initiate, but for the most part, it looks like storms will quickly become outflow dominant. Storms should be efficient rain-producers with precipitable water values approaching 2". All that said, model QPFs are generally lower than would otherwise expect. WRF-ARW and NSSL WRF leave areas almost completely dry that might otherwise consider a flood watch. Not sure if the fly in the ointment is perhaps an effective boundary that sets up further south or something else, but seems best at this point to hold off on watch for now. As unclear as late Saturday may be, Sunday may be more so. Mid- level temps and heights fall as short-wave energy approaches, but very uncertain what degree of instability will be available. GFS and NAM seem to suggest that some degree of airmass recovery may occur, so have stayed close to model blend output for PoPs. Monday should be quiet as short-wave trough departs to the northeast. Mid-level temps and height rise toward mid-week, although not to the point of completely capping off any potential convection. Chances look low, though, for any organized activity. Saturday's heat indices still appear as though they will be below advisory criteria. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 653 PM CDT Fri Jun 21 2019 For the 00Z TAFS, monitoring for the possibility of storms during the overnight hours near terminals, especially from around midnight until the pre-dawn hours of Saturday. Confidence is not overly high as to where exactly storms will occur, so have gone with VCTS in TAFS. LLWS is also likely to occur at the Topeka terminals as a LLJ increases overnight. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Teefey LONG TERM...Manion AVIATION...Teefey
Hazardous weather outlook, Jun 21, 7:05 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 705 PM CDT Fri Jun 21 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-230015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 705 PM CDT Fri Jun 21 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Thunderstorms are possible this evening and overnight, mainly along and near the Nebraska state line. Any storms that do develop will be capable of producing damaging winds and large hail. Additionally, an isolated tornado will be possible. Flooding of the Big Blue River and its tributaries will continue immediately up stream of Tuttle Creek Lake, until water levels on the lake come down. Flooding of the Delaware River upstream of Perry Lake will continue until water level on the lake come down. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe storms are possible beginning late Saturday afternoon with the highest chances during the evening. Damaging winds, large hail, and very heavy rainfall could occur with the storms. An isolated tornado cannot be ruled out late Saturday afternoon or early evening. Another round of strong to severe storms is possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jun 21, 5:26 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HEAVY RAIN 2 NE SILVER LAKE 39.12N 95.84W
06/21/2019 M1.53 INCH SHAWNEE KS TRAINED SPOTTER
DELAYED REPORT OF RAINFALL FROM MORNING
STORMS.
&&
CPSpecial weather statement, Jun 21, 6:34 PM CDT, 2 hours 42 minutes before
Special Weather Statement National Weather Service Topeka KS 634 PM CDT Fri Jun 21 2019 KSZ010>012-220000- Brown-Nemaha-Marshall- 634 PM CDT Fri Jun 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NEMAHA...WEST CENTRAL BROWN AND SOUTHEASTERN MARSHALL COUNTIES UNTIL 700 PM CDT... At 633 PM CDT, Doppler radar was tracking a strong thunderstorm over Vermillion, moving northeast at 45 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Sabetha, Seneca, Centralia, Fairview, Vermillion, Oneida, Baileyville, Lillis and Woodlawn. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3959 9629 3975 9641 4000 9584 3984 9572 TIME...MOT...LOC 2333Z 239DEG 40KT 3971 9626 JP
Local storm report, Jun 21, 7:15 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM FUNNEL CLOUD 6 S FRANKFORT 39.62N 96.41W
06/21/2019 MARSHALL KS LAW ENFORCEMENT
&&
STLocal storm report, Jun 21, 8:10 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
810 PM CDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM FLASH FLOOD 3 NW VERMILLION 39.74N 96.31W
06/21/2019 MARSHALL KS TRAINED SPOTTER
SPOTTER REPORTED FLOODING IN THE YARD.
&&
STLocal storm report, Jun 21, 9:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
906 PM CDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HEAVY RAIN 4 W VERMILLION 39.71N 96.33W
06/21/2019 E4.00 INCH MARSHALL KS TRAINED SPOTTER
STORM TOTAL SINCE 9 PM. STILL RAINING.
&&
JPLocal storm report, Jun 21, 9:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
914 PM CDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HEAVY RAIN 4 W VERMILLION 39.71N 96.33W
06/21/2019 E4.00 INCH MARSHALL KS TRAINED SPOTTER
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 4 W
VERMILLION. STORM TOTAL AS OF 9 PM. STILL
RAINING.
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:22 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 38 min |
| Jun 21, 7:53 PM CDT | Flash Flood Warning | TOP | Marshall, Nemaha | 4 hr |
| Jun 21, 8:04 PM CDT | River Flood Warning | TOP | Cloud | 51 hr |
| Jun 21, 8:22 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 38 min |
| Jun 21, 8:27 PM CDT | Tornado Warning | TOP | Marshall, Nemaha | 33 min |
| Jun 21, 8:55 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 39 min |
| Jun 21, 9:53 PM CDT | Special Weather Statement | TOP | Jackson | 37 min |
| Jun 21, 11:55 PM CDT | Areal Flood Warning | TOP | Marshall, Nemaha | 6 hr |
| Jun 22, 4:57 AM CDT | Special Weather Statement | TOP | Washington | 33 min |
| Jun 22, 12:53 PM CDT | River Flood Warning | TOP | Republic | 11 hr |
| Jun 22, 3:38 PM CDT | Flash Flood Watch | TOP | Anderson, Brown, Coffey, Dickinson, Douglas, Franklin and 12 more | 23 hr |
| Jun 22, 4:34 PM CDT | Special Weather Statement | TOP | Shawnee | 26 min |
| Jun 22, 4:48 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 42 min |
| Jun 22, 4:52 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 38 min |
| Jun 22, 5:09 PM CDT | River Flood Warning | TOP | Marshall, Washington | 31 hr |
| Jun 22, 5:22 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 38 min |
| Jun 22, 5:30 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 45 min |
| Jun 22, 5:40 PM CDT | Special Weather Statement | TOP | Pottawatomie | 35 min |
| Jun 22, 5:55 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 50 min |
| Jun 22, 6:07 PM CDT | Flash Flood Warning | TOP | Jackson, Nemaha, Pottawatomie | 4 hr |
| Jun 22, 6:15 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 45 min |
| Jun 22, 6:20 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 40 min |
| Jun 22, 6:21 PM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Ottawa | 4 hr |
| Jun 22, 6:46 PM CDT | Special Weather Statement | TOP | Pottawatomie | 29 min |
| Jun 22, 6:49 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 27 min |
| Jun 22, 6:52 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 53 min |
| Jun 22, 6:54 PM CDT | Flash Flood Warning | TOP | Jefferson | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.